Alert archive / Indiana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 130, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 28, 2016, 5:26 PM EDT for Hamilton County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2016, 5:26 PM EDT (21:26 UTC)
- Expired
- Aug 28, 2016, 6:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hamilton County, IN
The radar
The Indianapolis radar (KIND), 39 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1387 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
986
WUUS53 KIND 282126
SVRIND
INC057-282200-
/O.NEW.KIND.SV.W.0130.160828T2126Z-160828T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
526 PM EDT SUN AUG 28 2016
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN HAMILTON COUNTY IN CENTRAL INDIANA...
* UNTIL 600 PM EDT
* AT 526 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
NOBLESVILLE... OR 16 MILES NORTH OF INDIANAPOLIS...MOVING
SOUTHEAST AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CARMEL...FISHERS...NOBLESVILLE AND WESTFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4002 8617 4008 8608 4006 8590 3994 8606
TIME...MOT...LOC 2126Z 315DEG 6KT 4002 8606
HAIL...1.00IN
WIND...60MPH
$$
RYAN2 follow-up statements
902 WWUS53 KIND 282138 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 538 PM EDT SUN AUG 28 2016 INC057-282200- /O.CON.KIND.SV.W.0130.000000T0000Z-160828T2200Z/ HAMILTON IN- 538 PM EDT SUN AUG 28 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR SOUTHEASTERN HAMILTON COUNTY... AT 538 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NOBLESVILLE...OR 17 MILES NORTH OF INDIANAPOLIS...AND IS NEARLY STATIONARY. THIS STORM HAD WEAKENED SINCE 530 PM. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... CARMEL...FISHERS...NOBLESVILLE AND WESTFIELD. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4002 8613 4008 8607 4006 8590 3997 8603 TIME...MOT...LOC 2138Z 169DEG 1KT 4003 8606 HAIL...0.88IN WIND...60MPH $$ RYAN
721
WWUS53 KIND 282153
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
553 PM EDT SUN AUG 28 2016
INC057-282203-
/O.EXP.KIND.SV.W.0130.000000T0000Z-160828T2200Z/
HAMILTON IN-
553 PM EDT SUN AUG 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAMILTON COUNTY
WILL EXPIRE AT 600 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY
RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM AND A FLASH FLOOD
WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL HAMILTON COUNTY.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
INDIANAPOLIS.
LAT...LON 4002 8613 4008 8607 4006 8590 3997 8603
TIME...MOT...LOC 2151Z 315DEG 6KT 4003 8606
$$
RYANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 4:30 PM EDT, 56 minutes earlier.
Area forecast discussion, Aug 28, 4:30 PM EDT, 56 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 430 PM EDT SUN AUG 28 2016 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 323 PM EDT Sun Aug 28 2016 A warm and humid airmass will remain in place through the early part of the work week, with chances for thunderstorms at times through Wednesday, before a broad area of surface high pressure moves into the area and brings cooler and drier conditions to central Indiana. && .NEAR TERM /Tonight/... Issued at 323 PM EDT Sun Aug 28 2016 Isolated showers and storms have managed to develop in a couple of spots this afternoon, but the bulk of this activity has remained along an axis north of central indiana and scattered to the south. Cannot rule out isolated storms through the afternoon and early evening and will carry low pops as a result. Any activity should dissipate with the loss of heating and the majority of the night will be dry as a result. Consensus numbers appeared reasonable overnight, and temps should be near persistence with no change in airmass. && .SHORT TERM /Monday through Wednesday/... Issued at 323 PM EDT Sun Aug 28 2016 Will again carry thunder chances mainly tomorrow afternoon as in the absence of more significant upper level support, any storms will be largely diurnally driven. Surface high pressure nudging further into the area should provide a dry spell Monday night into much of Tuesday before an upstream cold front begins to approach the area. The best chance for storms with this frontal system will be Wednesday as it traverses the area. Consensus numbers appeared reasonable throughout the period, with the exception of a minor bump upward on Monday highs as thicknesses suggest similar temperatures to today should be reached. && .LONG TERM /Wednesday night through Sunday/... Issued at 225 PM EDT Sun Aug 28 2016 Big change in store for the long term as models and ensembles in good agreement that strong high pressure in the wake of a cold front will bring dry...cooler and much drier air to the area. Regional blend handles this well. So, stuck with afternoon highs in the upper 70s and lower 80s through Saturday and lower to mid 80s Sunday. Overnight lows in the upper 50s and lower 60s look good as well. && .AVIATION /Discussion for the 282100Z KIND TAF Update/... Issued at 430 PM EDT Sun Aug 28 2016 Air mass is quite unstable this afternoon, which suggests the threat for widely scattered convection in the vicinity of the KIND terminal will continue into the early evening hours. Previous discussion follows. Confidence is good in 3 to 3.5K feet diurnal ceilings through 00z. With such a soupy airmass and a pair of weak upper waves, should also see isolated to scattered thunderstorms. So, went with VCTS. Then, good confidence in VFR conditions this evening and also in a few hours of MVFR and IFR fog at the smaller airports 08z-12z as airmass will remain unchanged. Should see more diurnal MVFR or VFR cu after 16z Monday. Thunderstorm coverage expected to be too low to put in the TAFs. Winds will be 6 knots or less through the period, except higher in thunderstorms. && .IND Watches/Warnings/Advisories...NONE. && SYNOPSIS...NIELD NEAR TERM...NIELD SHORT TERM...NIELD LONG TERM...MK AVIATION...MK/JAS
Hazardous weather outlook, Aug 28, 4:27 PM EDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 427 PM EDT SUN AUG 28 2016 INZ021-028>031-035>049-051>057-060>065-067>072-291000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE- TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM- HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY- RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS- MARTIN-LAWRENCE-JACKSON-JENNINGS- INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO... CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE... SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR 427 PM EDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: ISOLATED THUNDERSTORMS. PATCHY FOG. HAZARDS: LIGHTNING...HEAVY DOWNPOURS AND GUSTY WINDS FROM THUNDERSTORMS. REDUCED VISIBILITIES IN FOG. TIMING: ISOLATED THUNDERSTORMS THROUGH MID TO LATE EVENING. PATCHY FOG OVERNIGHT. DISCUSSION: ISOLATED THUNDERSTORMS HAVE DEVELOPED IN THE WARM AND UNSTABLE AIRMASS. EXPECT THESE TO DIMINISH NEAR OR JUST AFTER SUNSET. PATCHY FOG WILL DEVELOP OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. OUTLOOK: THERE ARE OFF AND ON CHANCES FOR THUNDERSTORMS THROUGH THE FIRST HALF OF THE WEEK...WITH THE BEST CHANCES FOR STORMS ON WEDNESDAY. AT THIS TIME WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. LIGHTNING...HEAVY RAIN...AND GUSTY WINDS WILL BE THE MAIN THREATS. DISCUSSION: A WARM HUMID AIR MASS AND WEAK UPPER WAVES NEARBY WILL KEEP OFF AND ON THUNDERSTORM CHANCES IN THE FORECAST UNTIL A COLD FRONT MOVES THROUGH ON WEDNESDAY AND USHERS IN COOLER DRIER AIR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) RYAN
In the hours before
Special weather statement, Aug 28, 5:16 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
516 PM EDT SUN AUG 28 2016
INZ039-047-282215-
MARION IN-HAMILTON IN-
516 PM EDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON AND MARION
COUNTIES UNTIL 615 PM EDT...
AT 514 PM EDT...DOPPLER RADAR WAS TRACKING SCATTERED STRONG
THUNDERSTORMS OVER PORTIONS OF THE INDIANAPOLIS METRO AREA. THESE
STORMS WERE MOVING VERY LITTLE.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
ANY OF THE STRONGEST STORMS.
LOCATIONS IMPACTED INCLUDE...
INDIANAPOLIS...CARMEL...FISHERS...NOBLESVILLE...LAWRENCE...
BEECH GROVE...SPEEDWAY...SOUTHPORT...WESTFIELD...CUMBERLAND...
MERIDIAN HILLS...WARREN PARK...HOMECROFT...ROCKY RIPPLE...
WILLIAMS CREEK...WYNNEDALE...SPRING HILL...CROWS NEST...
NORTH CROWS NEST AND INDIANA STATE FAIRGROUNDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING DUE TO THE NEARLY STATIONARY MOVEMENT. DO
NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THESE
STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4008 8587 3993 8591 3993 8594 3987 8594
3987 8595 3976 8595 3964 8598 3965 8633
3993 8626 3993 8624 3999 8624 4007 8622
TIME...MOT...LOC 2114Z 315DEG 6KT 3972 8605
RYANThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 5:16 PM EDT | Special Weather Statement | IND | Hamilton, Marion | 59 min |
| Aug 28, 5:32 PM EDT | Areal Flood Advisory | IND | Hamilton, Marion | 3 hr |
| Aug 28, 5:45 PM EDT | Flash Flood Warning | IND | Hamilton | 3 hr |
| Aug 28, 6:07 PM EDT | Flash Flood Warning | IND | Henry | 3 hr |
| Aug 28, 7:40 PM EDT | Special Weather Statement | IND | Delaware, Madison | 50 min |
| Aug 28, 7:54 PM EDT | Flash Flood Warning | IND | Delaware, Randolph | 5 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.